Contraceptive injections weaken bones for half of women

Almost half of women using long-term contraceptive injections containing the hormone medroxyprogesterone may get weakened bones within two years, new research reports.

What do we know already?

Injections containing a female hormone called medroxyprogesterone are a reliable contraceptive. You only need the injection once every three months, so you don't have to remember to take it every day. The UK brand name is Depo-Provera. Some women find it useful if they don't have a regular routine and find it hard to take a pill at the same time every day (for example, if they work shifts).

But contraceptive injections can have downsides. They can cause bones to get weaker. Bone strength is measured by something called bone mineral density. This measures how much calcium and other minerals you have in your bones. Dense bones are stronger and less likely to break. The new study followed 240 women who planned to use contraceptive injections for two years. Researchers measured the women's bone mineral density every six months.

What does the new study say?

Only 95 of the 240 women took the drug for the full two years. Of these 95 women, 45 lost at least 5 percent of their bone mineral density, measured in their hip bones and lower spine. Bone mineral density continued to fall, especially at the hip bone, in women who kept using the contraceptive injections for a third year.

The researchers identified three factors that were linked to losing bone strength. They were:

  • Smoking
  • Eating less than 600 milligrams of calcium a day
  • Not having been pregnant before.

But the first two factors made little difference on their own. The difference was so small that it could have been down to chance. The three together made more of a difference.

Source - Guardian